PuSH - Publikationsserver des Helmholtz Zentrums München

Tweedie distributions for fitting semicontinuous health care utilization cost data.

BMC Med. Res. Methodol. 17:171 (2017)
Verlagsversion DOI PMC
Open Access Gold
Creative Commons Lizenzvertrag
BACKGROUND: The statistical analysis of health care cost data is often problematic because these data are usually non-negative, right-skewed and have excess zeros for non-users. This prevents the use of linear models based on the Gaussian or Gamma distribution. A common way to counter this is the use of Two-part or Tobit models, which makes interpretation of the results more difficult. In this study, I explore a statistical distribution from the Tweedie family of distributions that can simultaneously model the probability of zero outcome, i.e. of being a non-user of health care utilization and continuous costs for users. METHODS: I assess the usefulness of the Tweedie model in a Monte Carlo simulation study that addresses two common situations of low and high correlation of the users and the non-users of health care utilization. Furthermore, I compare the Tweedie model with several other models using a real data set from the RAND health insurance experiment. RESULTS: I show that the Tweedie distribution fits cost data very well and provides better fit, especially when the number of non-users is low and the correlation between users and non-users is high. CONCLUSION: The Tweedie distribution provides an interesting solution to many statistical problems in health economic analyses.
Altmetric
Weitere Metriken?
Zusatzinfos bearbeiten [➜Einloggen]
Publikationstyp Artikel: Journalartikel
Dokumenttyp Wissenschaftlicher Artikel
Schlagwörter Cost Data ; Health Care Utilization ; Health Economics ; Tweedie Distribution; 2-part Models; Doctor
e-ISSN 1471-2288
Zeitschrift BMC Medical Research Methodology
Quellenangaben Band: 17, Heft: 1, Seiten: , Artikelnummer: 171 Supplement: ,
Verlag BioMed Central
Verlagsort London
Begutachtungsstatus